Skip to main content
Exam Answer TemplatesNLE · Health Assessment

NLE Health Assessment — Systematic Head-to-Toe & Body-System AssessmentExam Answer Templates

Model answers and solution structures for Systematic Head-to-Toe & Body-System Assessment (NLE Health Assessment).

Super Tutor's review for Midwife Licensure Exam uses these same chapters, so they live here in the NLE section.

Systematic Head-to-Toe & Body-System Assessment - Exam Answer Templates

Proper answer writing is the bridge between what you know and what the examiner credits. In the NLE, many candidates lose marks not because they lack knowledge, but because they fail to use the correct clinical terminology, omit key normal reference values, or present findings without nursing implications. These templates show you exactly how to construct answers for each mark level — from a one-line very short answer to a comprehensive long-answer case study — so that every sentence earns its mark. Study the model answers, internalize the key phrases, and practice reproducing the structure under timed conditions. Under RA 9173, a registered nurse is accountable for accurate assessment and timely reporting; demonstrating that accountability in your written answers signals clinical competence to the examiner.

Answer templates

What does the acronym PERRLA stand for in neurologic and eye assessment?

Eyes — Neurologic Assessmenteasyvery short answer1 mark

Examiner tip

The examiner awards 1 mark only if all five words are correctly stated. Missing even one word (especially 'Accommodation') loses the mark entirely. Write the full phrase, not just the initials.

Model answer

PERRLA stands for Pupils Equal, Round, Reactive to Light and Accommodation. This represents the normal pupillary finding in a neurologically intact client.

Answer structure

  • Line 1: State the full expansion of the acronym accurately [1 mark]

Scoring breakdown

1 mark

Criteria

Correct, complete expansion of all five components of PERRLA

Common mark deductions

  • Writing only 'reactive to light' and omitting 'accommodation'
  • Spelling errors on key words like 'accommodation'
  • Adding incorrect extra components not part of PERRLA

Key phrases to include

  • Pupils Equal
  • Round
  • Reactive to Light
  • Accommodation

State the correct sequence of physical examination techniques used when assessing the abdomen and give the rationale.

Abdominal Assessmenteasyshort answer2 marks

Examiner tip

This is one of the highest-yield abdominal assessment facts on the NLE. Examiners specifically test whether you know WHY the sequence is modified. Always give both the sequence AND the rationale for full marks.

Model answer

The correct abdominal assessment sequence is: Inspection → Auscultation → Percussion → Palpation. This sequence differs from standard IPPA because percussion and palpation can alter bowel sounds by stimulating or suppressing intestinal peristalsis. Auscultation must therefore be performed before any mechanical stimulation of the abdomen.

Answer structure

  • Line 1: State the correct modified sequence in order [1 mark]
  • Line 2: Provide the rationale — why auscultation precedes percussion and palpation [1 mark]

Scoring breakdown

1 mark

Criteria

Correctly states the sequence: Inspect → Auscultate → Percuss → Palpate

1 mark

Criteria

Correctly explains that palpation/percussion can alter bowel sounds, so auscultation must come first

Common mark deductions

  • Writing the standard IPPA sequence without noting the abdominal modification
  • Giving the sequence correctly but providing no rationale
  • Reversing percussion and palpation in the sequence

Key phrases to include

  • Inspection
  • Auscultation
  • Percussion
  • Palpation
  • alter bowel sounds
  • peristalsis

Differentiate between crackles and wheezes as adventitious breath sounds, including their clinical significance.

Respiratory Assessment — Adventitious Breath Soundsmediumshort answer2 marks

Examiner tip

Use the word 'adventitious' in your answer to show you understand these are abnormal added sounds. Examiners reward precise descriptors: 'discontinuous popping' for crackles and 'continuous musical' for wheezes rather than generic terms like 'abnormal noise.'

Model answer

Crackles (rales) are discontinuous, popping sounds heard on auscultation, caused by fluid in the alveoli; they are associated with pneumonia and heart failure. Wheezes are continuous, high-pitched, musical sounds caused by narrowed airways; they are associated with asthma and COPD. Both are adventitious (abnormal, added) breath sounds requiring further assessment and reporting.

Answer structure

  • Line 1: Define crackles — sound quality, cause, and clinical association [1 mark]
  • Line 2: Define wheezes — sound quality, cause, and clinical association [1 mark]

Scoring breakdown

1 mark

Criteria

Accurate description of crackles: discontinuous/popping, fluid in alveoli, associated with pneumonia or heart failure

1 mark

Criteria

Accurate description of wheezes: continuous/musical/high-pitched, narrowed airways, associated with asthma or COPD

Common mark deductions

  • Confusing crackles with rhonchi (low-pitched secretions vs. fine popping of fluid)
  • Omitting the clinical condition associated with each sound
  • Describing wheezes as 'discontinuous' — they are continuous sounds

Key phrases to include

  • discontinuous
  • popping
  • fluid in alveoli
  • continuous
  • high-pitched
  • musical
  • narrowed airways
  • adventitious

What is the Glasgow Coma Scale (GCS)? State the three components, their maximum scores, and the score that indicates coma.

Neurologic Assessment — Level of Consciousnessmediumshort answer3 marks

Examiner tip

Examiners frequently ask the GCS with a nursing implication. A perfect answer names the three components, gives their exact scores, states the coma threshold, AND mentions airway protection. The mnemonic EVM (Eyes-Verbal-Motor) with scores 4-5-6 helps you recall the sequence under exam pressure.

Model answer

The Glasgow Coma Scale (GCS) is a standardized neurologic tool used to assess and monitor a client's level of consciousness. It has three components: (1) Eye Opening — maximum score 4; (2) Verbal Response — maximum score 5; and (3) Motor Response — maximum score 6. The total maximum score is 15, which indicates a fully alert and oriented client. A GCS score of 8 or less indicates coma and signals that the client is at risk for airway compromise, requiring immediate airway protection and reporting to the physician.

Answer structure

  • Line 1: Define the GCS and its purpose [1 mark]
  • Line 2: List all three components with their maximum scores correctly [1 mark]
  • Line 3: State total maximum score = 15 (alert) and score ≤8 = coma with nursing implication [1 mark]

Scoring breakdown

1 mark

Criteria

Correct definition of GCS as a tool to assess level of consciousness

1 mark

Criteria

All three components correctly named with accurate maximum scores: Eye (4), Verbal (5), Motor (6)

1 mark

Criteria

States total score 15 = fully alert; score ≤8 = coma with airway implication

Common mark deductions

  • Transposing the scores — e.g., writing Verbal = 6 and Motor = 5
  • Stating the coma threshold as <8 without the nursing implication (airway protection)

Key phrases to include

  • level of consciousness
  • Eye Opening (4)
  • Verbal Response (5)
  • Motor Response (6)
  • total 15
  • score ≤8 = coma
  • airway protection

Describe the normal findings expected during auscultation of heart sounds, including the cardiac auscultation sites and the mnemonic used to remember their order.

Cardiovascular Assessmentmediumshort answer3 marks

Examiner tip

Write the auscultation sites as a numbered list to show organization. Examiners award marks per site listed, so completeness matters. Always pair the mnemonic with the correct anatomical location to show you know both the memory tool and the anatomy.

Model answer

During cardiac auscultation, normal heart sounds are S1 ('lub') and S2 ('dub'). S1 represents closure of the atrioventricular (AV) valves — mitral and tricuspid — and is loudest at the apex (5th ICS, left midclavicular line). S2 represents closure of the semilunar valves — aortic and pulmonic — and is loudest at the base. The five auscultation sites in order are: Aortic area (2nd right ICS), Pulmonic area (2nd left ICS), Erb's point (3rd left ICS), Tricuspid area (4th left ICS), and Mitral/Apex (5th ICS, MCL). The mnemonic is APE To Man. A normal rhythm is regular at 60–100 beats per minute with no murmurs, S3, or S4.

Answer structure

  • Line 1: Identify S1 and S2 with the valves they represent and where each is loudest [1 mark]
  • Line 2: List all five auscultation sites in correct order with locations [1 mark]
  • Line 3: State the mnemonic APE To Man and describe normal rate and rhythm [1 mark]

Scoring breakdown

1 mark

Criteria

Correctly identifies S1 (AV valve closure, loudest at apex) and S2 (semilunar valve closure, loudest at base)

1 mark

Criteria

Lists all five auscultation sites correctly with anatomical locations

1 mark

Criteria

States mnemonic APE To Man and normal rate of 60–100 bpm, regular rhythm, no abnormal sounds

Common mark deductions

  • Confusing where S1 and S2 are loudest (S1 = apex, S2 = base — not interchanged)
  • Listing fewer than all five auscultation sites
  • Omitting the ICS and laterality for each site

Key phrases to include

  • S1
  • S2
  • AV valves
  • semilunar valves
  • APE To Man
  • 5th ICS MCL
  • 60–100 bpm
  • no murmurs

A client's skin returns slowly when pinched (tenting). What does this finding indicate? Name the normal expected finding and one nursing diagnosis appropriate for this client.

Integumentary Assessment — Skin Turgormediumshort answer3 marks

Examiner tip

NLE items frequently pair an abnormal finding with a nursing diagnosis. Always write nursing diagnoses in PES format: Problem (NANDA label) + Related To (etiology) + As Evidenced By (defining characteristic). This three-part structure guarantees you capture all components the examiner is looking for.

Model answer

Tenting of the skin — where the skin returns slowly after being pinched rather than recoiling immediately — indicates decreased skin turgor, a sign of dehydration or fluid volume deficit. The normal expected finding is immediate skin recoil after pinching, reflecting adequate hydration and skin elasticity. An appropriate NANDA nursing diagnosis is: Deficient Fluid Volume related to inadequate fluid intake or excessive fluid loss as evidenced by decreased skin turgor (tenting).

Answer structure

  • Line 1: State the clinical meaning of tenting — decreased skin turgor indicating dehydration [1 mark]
  • Line 2: Describe the normal finding — immediate skin recoil [1 mark]
  • Line 3: State the NANDA nursing diagnosis in PES (Problem-Etiology-Signs/Symptoms) format [1 mark]

Scoring breakdown

1 mark

Criteria

Correctly interprets tenting as decreased skin turgor indicating dehydration/fluid volume deficit

1 mark

Criteria

States normal finding: skin recoils immediately after pinching

1 mark

Criteria

Provides correct NANDA diagnosis: Deficient Fluid Volume in PES format (problem, related to, as evidenced by)

Common mark deductions

  • Writing 'dehydration' as the nursing diagnosis instead of a NANDA-format statement
  • Omitting the 'as evidenced by' (AEB) component of the PES nursing diagnosis
  • Stating that tenting is normal in elderly clients without qualifying that it is still a sign to assess further

Key phrases to include

  • decreased skin turgor
  • tenting
  • dehydration
  • immediate recoil
  • Deficient Fluid Volume
  • PES format
  • as evidenced by

What is stridor? Why is it considered a nursing emergency, and what is the priority nursing action?

Respiratory Assessment — Red Flag Findingshardshort answer3 marks

Examiner tip

Philippine NLE questions on emergency findings always reward answers that mention the prioritization framework. Saying 'Airway is the priority per ABC' or 'Physiologic safety per Maslow' shows the examiner you can think like a licensed nurse, not just recite a definition.

Model answer

Stridor is a high-pitched, harsh inspiratory sound produced by partial obstruction of the upper airway (larynx or trachea), causing turbulent airflow. It is considered a nursing emergency because the upper airway obstruction can rapidly progress to complete airway occlusion, leading to hypoxia, respiratory arrest, and death if not managed immediately. The priority nursing action, based on the ABCs (Airway, Breathing, Circulation) framework and Maslow's hierarchy (physiologic needs first), is to ensure airway patency — call for emergency assistance immediately, position the client upright, administer supplemental oxygen as ordered, and notify the physician using SBAR communication. This immediate reporting obligation is consistent with the registered nurse's accountability under RA 9173.

Answer structure

  • Line 1: Define stridor — high-pitched inspiratory sound, cause is upper airway obstruction [1 mark]
  • Line 2: Explain why it is an emergency — risk of complete obstruction, hypoxia, arrest [1 mark]
  • Line 3: State priority nursing action using ABC/Maslow framework with SBAR reporting [1 mark]

Scoring breakdown

1 mark

Criteria

Correctly defines stridor as a high-pitched inspiratory sound due to upper airway obstruction

1 mark

Criteria

Explains emergency nature: risk of complete obstruction leading to hypoxia and respiratory arrest

1 mark

Criteria

States priority action: ensure airway patency, call for help, administer O2, notify physician via SBAR

Common mark deductions

  • Confusing stridor (upper airway, inspiratory) with wheezes (lower airway, expiratory/biphasic)
  • Identifying it as an emergency without stating the specific reason (complete obstruction risk)
  • Giving a nursing action without referencing ABCs or Maslow prioritization

Key phrases to include

  • high-pitched
  • inspiratory
  • upper airway obstruction
  • emergency
  • airway patency
  • ABC priority
  • SBAR
  • RA 9173

List four normal breath sounds and state where each is best auscultated in the lung fields.

Respiratory Assessment — Normal Breath Soundseasyshort answer2 marks

Examiner tip

A common NLE trap is asking 'where is it abnormal to hear bronchial breath sounds?' — the answer is anywhere except the trachea. Noting this in your answer, even briefly, shows higher-order understanding and often earns examiner commendation.

Model answer

The normal breath sounds and their locations are: (1) Vesicular — heard over the peripheral lung fields (most of both lungs); soft, low-pitched, with inspiration longer than expiration. (2) Bronchovesicular — heard over the main bronchi (1st and 2nd ICS anteriorly, between the scapulae posteriorly); inspiration and expiration are equal. (3) Bronchial/Tracheal — heard over the trachea; loud and high-pitched, with expiration longer than inspiration. Note: If bronchial sounds are heard over peripheral lung tissue, this is abnormal and indicates consolidation.

Answer structure

  • Lines 1–2: Name at least two normal breath sounds with correct anatomical locations [1 mark]
  • Lines 3–4: Name two more normal breath sounds with correct locations and a key distinguishing feature [1 mark]

Scoring breakdown

1 mark

Criteria

Correctly names vesicular and bronchovesicular with accurate locations

1 mark

Criteria

Correctly names bronchial/tracheal sounds with location and notes the I:E ratio distinction or the abnormal implication

Common mark deductions

  • Listing adventitious sounds (crackles, wheezes) as types of normal breath sounds
  • Naming the sounds correctly but reversing the locations
  • Omitting the I:E (inspiration-to-expiration) ratio differences

Key phrases to include

  • vesicular
  • bronchovesicular
  • bronchial
  • peripheral lung fields
  • main bronchi
  • trachea
  • inspiration
  • expiration

What is pitting edema? How is it graded? Give one nursing diagnosis and one nursing intervention appropriate for a client with 3+ pitting edema of bilateral lower extremities.

Cardiovascular — Peripheral Vascular Assessmentmediumshort answer3 marks

Examiner tip

Distinguish bilateral edema (systemic — heart failure, hypoalbuminemia) from unilateral edema (local — DVT, trauma) in your answer. This demonstrates clinical reasoning and earns higher marks than simply defining the term.

Model answer

Pitting edema is the abnormal accumulation of fluid in the interstitial spaces that leaves a depression (pit) after pressure is applied and released. It is graded on a 1+ to 4+ scale: 1+ = slight indentation (~2 mm), rebounds rapidly; 2+ = moderate indentation (~4 mm), rebounds in less than 15 seconds; 3+ = deep indentation (~6 mm), rebounds in 10–30 seconds; 4+ = very deep indentation (~8 mm), rebounds in more than 30 seconds. Bilateral lower-extremity edema typically suggests a systemic cause such as heart failure or hypoalbuminemia. Nursing Diagnosis: Excess Fluid Volume related to compromised regulatory mechanisms as evidenced by 3+ bilateral pitting edema of the lower extremities. Priority Nursing Intervention: Elevate the lower extremities above the level of the heart to promote venous return and reduce dependent edema, and monitor daily weight and intake-output balance.

Answer structure

  • Line 1: Define pitting edema — fluid in interstitial spaces, leaves a pit [1 mark]
  • Line 2: State the grading scale (1+ to 4+) with at least the extremes defined [1 mark]
  • Line 3: State the NANDA nursing diagnosis in PES format and one specific nursing intervention with rationale [1 mark]

Scoring breakdown

1 mark

Criteria

Correct definition of pitting edema including the characteristic pit formation

1 mark

Criteria

Correctly describes 1+ to 4+ grading scale with depth values or rebound time

1 mark

Criteria

NANDA nursing diagnosis in PES format and a specific, appropriate nursing intervention

Common mark deductions

  • Confusing 1+ as severe and 4+ as mild — the scale is 1+ (mild) to 4+ (severe)
  • Writing 'increase fluid intake' as an intervention — this worsens fluid overload
  • Omitting the 'as evidenced by' component of the nursing diagnosis

Key phrases to include

  • interstitial spaces
  • 1+ to 4+
  • indentation
  • rebound
  • bilateral
  • systemic cause
  • Excess Fluid Volume
  • elevate lower extremities
  • intake-output

During a neurologic assessment, you elicit a positive Babinski reflex in an adult client. Define the finding, explain its significance, and state the nursing implication.

Neurologic Assessment — Deep Tendon and Plantar Reflexeshardshort answer3 marks

Examiner tip

The Babinski is one of the most frequently tested reflex findings on the NLE. Always clarify that positive Babinski is normal in infants but abnormal in adults — this distinction alone often separates passing from failing answers on this topic.

Model answer

A positive Babinski reflex (also called an extensor plantar reflex) in an adult is elicited by stroking the lateral sole of the foot from heel to the ball; the abnormal response is dorsiflexion of the great toe (upgoing) and fanning (spreading) of the other toes. In adults, the normal plantar reflex is flexor — all toes curl downward. A positive Babinski sign indicates an upper motor neuron (UMN) lesion, suggesting damage to the corticospinal tract (e.g., stroke, spinal cord injury, brain tumor). The nursing implication is to immediately document the finding, perform a complete neurologic assessment including assessment of the level of consciousness, pupils, and motor strength, and report the finding promptly to the physician using SBAR communication. This response is consistent with the nurse's accountability for timely reporting under RA 9173.

Answer structure

  • Line 1: Define positive Babinski — upgoing/fanning toes; state normal adult response (flexor/toes down) [1 mark]
  • Line 2: State clinical significance — UMN lesion, corticospinal tract damage, examples (stroke, SCI) [1 mark]
  • Line 3: Nursing implication — document, full neuro assessment, report via SBAR, cite RA 9173 [1 mark]

Scoring breakdown

1 mark

Criteria

Correct description of positive Babinski (upgoing toe, fanning) AND normal adult plantar response (flexor)

1 mark

Criteria

Correctly identifies it as an upper motor neuron lesion with at least one example condition

1 mark

Criteria

States appropriate nursing action: document, full neuro assessment, SBAR report to physician

Common mark deductions

  • Stating positive Babinski is normal — it is normal ONLY in infants under 1–2 years of age, not adults
  • Confusing UMN (Babinski positive) with LMN lesions (flaccid weakness, no Babinski)
  • Providing no nursing implication beyond 'document it'

Key phrases to include

  • dorsiflexion
  • upgoing
  • fanning
  • normal flexor
  • upper motor neuron lesion
  • corticospinal tract
  • document
  • SBAR
  • RA 9173

What is the normal urine output for an adult? Define oliguria and state one nursing diagnosis associated with decreased urine output.

Genitourinary Assessmenteasyshort answer2 marks

Examiner tip

Always give both reference points for urine output — the weight-based (0.5–1 mL/kg/hr) and the daily total (~1500 mL). Some NLE questions phrase the scenario in hourly output, others in daily totals; knowing both forms ensures you can answer either variant.

Model answer

The normal adult urine output is 0.5–1 mL/kg/hour, or approximately 1,500 mL per day. Oliguria is defined as urine output less than 400 mL per 24 hours (less than 30 mL/hour), indicating significantly reduced renal perfusion or function. An appropriate NANDA nursing diagnosis is: Impaired Urinary Elimination related to decreased renal perfusion as evidenced by urine output of less than 400 mL/24 hours.

Answer structure

  • Line 1: State normal urine output in mL/kg/hr and mL/day [1 mark]
  • Line 2: Define oliguria with threshold value and state a NANDA nursing diagnosis in PES format [1 mark]

Scoring breakdown

1 mark

Criteria

Correct normal urine output: 0.5–1 mL/kg/hr or ~1500 mL/day

1 mark

Criteria

Oliguria defined as <400 mL/24 hours and NANDA diagnosis in PES format provided

Common mark deductions

  • Stating oliguria threshold as <500 mL or <600 mL — the correct value is <400 mL/24 hours
  • Writing a medical diagnosis (acute renal failure) instead of a nursing diagnosis
  • Omitting the per-kilogram component of normal urine output

Key phrases to include

  • 0.5–1 mL/kg/hour
  • 1500 mL/day
  • oliguria
  • <400 mL/24 hours
  • Impaired Urinary Elimination
  • PES format

Explain the significance of a tracheal deviation to one side during neck assessment. Include the possible cause, the technique used to detect it, and the priority nursing action.

Head, Face, and Neck Assessmenthardshort answer3 marks

Examiner tip

A powerful memory trick: 'Push vs. Pull' — pneumothorax PUSHES the trachea away; atelectasis PULLS the trachea toward the collapsed lung. Writing this logic in your answer shows the examiner you understand the mechanism, not just the fact.

Model answer

Tracheal deviation refers to displacement of the trachea from the midline position. The technique used to detect it is inspection and palpation: the nurse places the index finger in the suprasternal notch and gently moves it laterally to feel whether the trachea is centered or shifted. The trachea deviates away from the affected side in tension pneumothorax (a life-threatening emergency) and toward the affected side in pulmonary atelectasis or fibrosis. Tension pneumothorax is the most critical cause because the increasing intrathoracic pressure can compress the mediastinum, impair venous return, and cause cardiovascular collapse. The priority nursing action is immediate assessment of airway, breathing, and circulation (ABCs), keeping the client calm and upright, administering supplemental oxygen, and reporting immediately to the physician via SBAR, as tension pneumothorax requires urgent needle decompression.

Answer structure

  • Line 1: Define tracheal deviation and state the technique (inspection and palpation at suprasternal notch) [1 mark]
  • Line 2: State causes — trachea deviates AWAY from the side in tension pneumothorax, TOWARD the side in atelectasis/fibrosis [1 mark]
  • Line 3: Priority nursing action — ABC assessment, O2, SBAR reporting; note tension pneumothorax is a life-threatening emergency [1 mark]

Scoring breakdown

1 mark

Criteria

Correct definition and technique for detecting tracheal deviation

1 mark

Criteria

Correctly states direction of deviation in tension pneumothorax (away) vs. atelectasis (toward)

1 mark

Criteria

Priority nursing action includes ABC assessment, oxygen, and immediate SBAR reporting identifying tension pneumothorax as emergent

Common mark deductions

  • Reversing the direction of deviation — in tension pneumothorax trachea goes AWAY (pushed), in atelectasis it goes TOWARD (pulled)
  • Omitting tension pneumothorax as the most critical cause
  • Providing only the cause without the nursing action

Key phrases to include

  • suprasternal notch
  • palpation
  • tension pneumothorax
  • away from affected side
  • atelectasis
  • toward affected side
  • life-threatening
  • ABC
  • SBAR

A 58-year-old male client is admitted with sudden onset left-sided facial drooping, slurred speech, and left arm weakness. Using the FAST framework, describe how the nurse would recognize this emergency and outline the priority nursing actions following a systematic head-to-toe assessment approach.

Neurologic Assessment — Stroke Recognition and Priority Nursing Actionshardlong answer5 marks

Examiner tip

Five-mark long-answer questions on the NLE are scored section by section. Organize your answer with clear numbered sections or headings (I, II, III) so the examiner can identify where each mark has been earned. A wall of unorganized text risks the examiner missing your key points. Use clinical scenario language — refer to 'this client' to show you are applying knowledge, not just listing facts.

Model answer

I. Recognition Using the FAST Framework

FAST is an acronym used to rapidly identify signs of a possible stroke (cerebrovascular accident — CVA):

  • F (Face): The nurse inspects the face and asks the client to smile. Unilateral facial drooping — as seen in this client — indicates possible damage to cranial nerve VII (Facial nerve) or its cortical control.
  • A (Arm): The nurse asks the client to raise both arms and hold them for 10 seconds. The client's left arm weakness (arm drift or inability to maintain elevation) indicates motor pathway involvement.
  • S (Speech): The nurse asks the client to repeat a simple phrase (e.g., 'The sky is blue today'). Slurred or garbled speech (dysarthria) or inability to form words (aphasia) is noted.
  • T (Time): Time of symptom onset is recorded immediately. This is critical because stroke management (e.g., thrombolytic therapy — tPA) has a narrow time window of 3–4.5 hours from onset.

II. Systematic Head-to-Toe Assessment Approach

General Survey and Vital Signs: Assess level of consciousness using the Glasgow Coma Scale (GCS). A GCS of 15 = fully alert; ≤8 = coma requiring airway protection. Obtain full vital signs — particularly blood pressure (hypertension is both a risk factor and a consequence of stroke) and oxygen saturation (SpO2 should be ≥94%).

Neurologic Assessment: Assess orientation (person, place, time), pupillary response (PERRLA — a fixed dilated pupil indicates herniation risk), cranial nerve function (CNs II, III, IV, VI, VII, XII), motor strength bilaterally (graded 0–5/5), sensory function, deep tendon reflexes (normal = 2+), and plantar reflex (positive Babinski in an adult = UMN lesion — expected in stroke).

Respiratory: Assess airway patency and breath sounds. Stroke may impair the swallowing and gag reflex (CN IX, X), placing the client at risk for aspiration. Ensure airway is patent and administer oxygen per order.

Cardiovascular: Monitor for cardiac arrhythmias (atrial fibrillation is a major stroke risk factor). Assess peripheral pulses and capillary refill.

III. Priority Nursing Diagnoses (NANDA, Maslow-prioritized)

  1. Ineffective Cerebral Tissue Perfusion related to interruption of cerebral blood flow as evidenced by facial drooping, arm weakness, and slurred speech. [Physiologic — highest priority]
  2. Risk for Aspiration related to impaired swallowing reflex secondary to neurologic deficit.
  3. Impaired Verbal Communication related to neurologic damage as evidenced by slurred speech.

IV. Priority Nursing Actions

  1. Ensure airway patency and administer supplemental oxygen — maintain SpO2 ≥94%.
  2. Keep the client supine with head of bed at 0–30 degrees to maintain cerebral perfusion (unless contraindicated).
  3. Establish IV access and keep NPO (nothing by mouth) until swallowing assessment is completed.
  4. Notify the physician immediately using SBAR communication:

    • Situation: '58-year-old male with sudden facial drooping, arm weakness, and slurred speech — FAST positive.'
    • Background: Vital signs, LOC, onset time.
    • Assessment: Suspected ischemic stroke.
    • Recommendation: Request urgent CT scan, neurology consult, and stroke protocol activation.
  5. Document time of symptom onset — this is critical for thrombolytic therapy eligibility.
  6. Monitor GCS, vital signs, and neurologic status every 15 minutes.

V. Legal and Ethical Accountability

Under RA 9173 (Philippine Nursing Act of 2002), the registered nurse is legally accountable for accurate assessment, timely reporting of critical findings, and appropriate intervention. Failure to promptly recognize and report stroke signs constitutes professional negligence. Documentation using objective, measurable terms protects both the client and the nurse.

Answer structure

  • Section I: FAST framework — define each letter with clinical finding from the scenario [1 mark]
  • Section II: Systematic assessment — GCS, neuro assessment (pupils, CN, motor), respiratory (airway/aspiration risk), cardiovascular [1 mark]
  • Section III: At least 2 NANDA nursing diagnoses in PES format, Maslow-prioritized [1 mark]
  • Section IV: Priority nursing actions — airway, positioning, NPO, SBAR, document onset time, frequent monitoring [1 mark]
  • Section V: Reference to RA 9173 and nurse's accountability for timely reporting [1 mark]

Scoring breakdown

1 mark

Criteria

Complete and accurate application of FAST framework to the clinical scenario with each letter defined

1 mark

Criteria

Systematic head-to-toe neurologic and respiratory assessment described, including GCS, PERRLA, CN testing, motor strength, aspiration risk

1 mark

Criteria

Minimum two NANDA nursing diagnoses in PES format, prioritized using Maslow's hierarchy

1 mark

Criteria

Priority nursing actions described with rationale: airway, O2, positioning, IV access, NPO, SBAR reporting, time documentation

1 mark

Criteria

Reference to RA 9173 and legal accountability for assessment and timely reporting

Common mark deductions

  • Using FAST as a checklist only without applying it to the specific clinical findings in the scenario
  • Listing nursing diagnoses without PES format or Maslow prioritization
  • Omitting the critical nursing action of documenting onset time (thrombolytic therapy window)
  • Not mentioning aspiration risk despite the presence of slurred speech and possible gag reflex impairment
  • Writing medical interventions (ordering CT scan, prescribing tPA) as nursing actions — the nurse REQUESTS or FACILITATES these, does not order them

Key phrases to include

  • FAST
  • Face Arm Speech Time
  • GCS
  • PERRLA
  • Ineffective Cerebral Tissue Perfusion
  • PES format
  • Maslow
  • SBAR
  • airway patency
  • SpO2 ≥94%
  • time of onset
  • tPA window
  • RA 9173
  • aspiration risk
  • CN VII
  • Babinski

Describe the complete abdominal assessment sequence, including two normal and two abnormal findings, and state the appropriate nursing action for each abnormal finding.

Abdominal Assessment — Comprehensivehardlong answer5 marks

Examiner tip

For five-mark questions on procedures, examiners look for the sequence AND the safety precautions. Mentioning the pulsatile mass precaution (no deep palpation) often earns a bonus impression mark because it demonstrates clinical safety judgment — one of the highest competencies tested in the NLE.

Model answer

I. Client Preparation

Ask the client to void before the assessment to empty the bladder and ensure accurate abdominal findings. Position the client in the dorsal recumbent (supine) position with knees slightly flexed. Warm the hands and stethoscope before contact. Expose only the abdomen, maintaining client privacy. Explain each step of the procedure.

II. Assessment Sequence: Modified IPPA

The abdominal assessment uses a modified IPPA sequence: Inspect → Auscultate → Percuss → Palpate. This modification is essential because percussion and palpation can alter bowel sounds by mechanically stimulating or inhibiting peristalsis. Auscultation must precede both.

Step 1 — Inspection: Observe the abdomen for shape (flat, rounded, distended), symmetry, skin condition, visible peristalsis, pulsations, or masses. The umbilicus should be midline and inverted. Visible peristaltic waves in an adult are abnormal.

Step 2 — Auscultation: Using the diaphragm of the stethoscope, listen in all four quadrants (RUQ, LUQ, RLQ, LLQ) for bowel sounds. Begin in the RLQ (ileocecal area, most active). Normal bowel sounds are 5–30 per minute — intermittent, soft gurgles. Listen for at least 1–2 minutes per quadrant before determining hypoactivity; listen a full 5 minutes before charting sounds as absent. Also listen with the bell for vascular bruits over the aorta, renal arteries, and iliac arteries.

Step 3 — Percussion: Percuss all four quadrants. Normal finding: tympany (hollow drum-like sound) over most of the abdomen due to air in the bowel. Dullness over the liver (RUQ) and spleen (LUQ) is normal. Assess liver span at the right midclavicular line: normal is 6–12 cm.

Step 4 — Palpation: Begin with light palpation (1–2 cm depth) across all quadrants to assess for superficial tenderness, rigidity, or masses. Proceed to deep palpation (4–5 cm) only if light palpation reveals no guarding. Save any area of reported pain for last.

III. Normal Findings

  1. Bowel sounds: 5–30 per minute, soft intermittent gurgles present in all four quadrants.
  2. Abdomen: soft, flat or slightly rounded, nontender; tympany predominates on percussion; no masses or bruits detected.

IV. Abnormal Findings and Nursing Actions

Abnormal Finding 1 — Absent Bowel Sounds (after 5 minutes of listening):
Absent bowel sounds may indicate paralytic ileus or peritonitis — conditions where bowel motility has ceased. This is a serious finding. Nursing Action: Keep the client NPO, document findings with the time auscultation was performed, and notify the physician immediately via SBAR. Monitor for additional signs of peritonitis (fever, rigid abdomen, rebound tenderness).

Abnormal Finding 2 — Rebound Tenderness (pain worsens when pressure is released):
Rebound tenderness (positive Blumberg's sign) indicates peritoneal irritation or inflammation (e.g., appendicitis, peritonitis). Nursing Action: Do NOT repeat palpation over the tender area. Place the client in a position of comfort (often knees-to-chest). Keep NPO, initiate IV access as ordered, notify the physician immediately via SBAR. This is a surgical emergency until ruled out.

V. Special Precaution: Pulsatile Abdominal Mass

If a pulsatile mass is detected in the midabdomen during inspection or light palpation, do NOT palpate deeply. A pulsatile mass may indicate an abdominal aortic aneurysm (AAA); deep palpation risks rupture. Notify the physician immediately.

VI. Documentation and Accountability

Document objective findings using consistent terminology: location (quadrant), character, duration, and associated symptoms. Under RA 9173, the registered nurse is accountable for accurate and timely reporting of abnormal abdominal findings as part of the comprehensive nursing assessment.

Answer structure

  • Section I: Client preparation — void, position, explain, warm instruments [0.5 mark]
  • Section II: Modified IPPA sequence with rationale for auscultation before percussion/palpation [1 mark]
  • Section III: Two normal findings with reference values (bowel sounds 5–30/min, soft nontender abdomen) [0.5 mark]
  • Section IV: Two abnormal findings (absent bowel sounds, rebound tenderness) each with specific nursing action [1.5 marks — 0.75 per finding]
  • Section V: Special precaution — pulsatile mass, do not deeply palpate, report [0.5 mark]
  • Section VI: Documentation and RA 9173 reference [0.5 mark, integrated throughout earns full marks]

Scoring breakdown

1 mark

Criteria

Modified IPPA sequence stated correctly (Inspect-Auscultate-Percuss-Palpate) with rationale

1 mark

Criteria

Two normal findings accurately described with reference values

2 marks

Criteria

Two abnormal findings accurately described (1 mark each), each with an appropriate specific nursing action

1 mark

Criteria

Special precaution for pulsatile mass stated AND documentation/RA 9173 accountability referenced

Common mark deductions

  • Writing the standard IPPA sequence without noting the abdominal modification
  • Listing 'abnormal' findings without specific nursing actions
  • Stating bowel sounds as 'normal if present' without the normal reference range of 5–30/min
  • Deeply palpating a pulsatile mass — stating this as an action rather than a precaution loses marks and signals unsafe practice

Key phrases to include

  • modified IPPA
  • 5–30/min
  • absent after 5 minutes
  • tympany
  • rebound tenderness
  • Blumberg's sign
  • peritonitis
  • pulsatile mass
  • do not deeply palpate
  • AAA
  • NPO
  • SBAR
  • RA 9173

Define clubbing of the nails. State the nail-bed angle in normal and clubbed nails, the underlying pathophysiology, and three conditions associated with clubbing.

Integumentary Assessment — Nail Assessmentmediumshort answer2 marks

Examiner tip

The NLE frequently compares clubbing (chronic hypoxia, gradual nail change) with central cyanosis (acute/subacute low O2, color change). Knowing BOTH the angle values AND the word 'chronic' in the pathophysiology separates complete answers from partial credit answers.

Model answer

Nail clubbing is a physical assessment finding characterized by an increase in the nail-bed angle (Lovibond angle) to 180 degrees or greater, with the nail appearing rounded and bulbous at the fingertip. Normally, the nail-bed angle is approximately 160 degrees. The underlying pathophysiology is chronic tissue hypoxia — prolonged low oxygen levels stimulate peripheral vasodilation and soft tissue hyperplasia at the fingertips. Three conditions associated with clubbing are: (1) Chronic obstructive pulmonary disease (COPD), (2) congenital heart disease with right-to-left shunting (e.g., Tetralogy of Fallot), and (3) chronic lung cancer or pulmonary fibrosis.

Answer structure

  • Line 1: Define clubbing — angle ≥180°, bulbous fingertips; normal angle = ~160° [1 mark]
  • Line 2: State pathophysiology (chronic hypoxia) and list 3 associated conditions [1 mark]

Scoring breakdown

1 mark

Criteria

Correct definition with angle values: normal ~160°, clubbing ≥180°

1 mark

Criteria

Correct pathophysiology (chronic hypoxia) and three valid associated conditions

Common mark deductions

  • Confusing clubbing (chronic hypoxia, angle ≥180°) with cyanosis (acute/subacute hypoxemia, color change)
  • Stating the clubbing angle as greater than 90° or less than 160° — the critical value is 180°
  • Listing acute conditions (pneumonia, asthma attack) rather than chronic conditions associated with clubbing

Key phrases to include

  • nail-bed angle
  • 160 degrees normal
  • 180 degrees or greater
  • chronic hypoxia
  • COPD
  • congenital heart disease
  • pulmonary fibrosis

Mark wise strategy

These are very short answer (VSA) items testing recall of key terms, normal values, and definitions. Write a complete sentence using the exact clinical term the question targets. Do not pad with unnecessary context — answer directly and precisely. Every word must earn its place.

1 mark1–2 lines (one clear, complete sentence or a short list)1–2 minutes

Do

  • Write the full clinical definition or expanded acronym in one concise sentence
  • Include the exact normal reference value if the question implies it (e.g., PERRLA, GCS 15, urine output 0.5–1 mL/kg/hr)
  • Use NANDA/clinical vocabulary — 'adventitious breath sounds' rather than 'abnormal lung noises'
  • Answer the specific question asked — do not restate the question
  • Double-check spelling of key terms (PERRLA, vesicular, bronchovesicular)

Don't

  • Do not write a paragraph for a 1-mark answer — it wastes time
  • Do not leave out any required component of a multi-part acronym
  • Do not write vague descriptors like 'the sound heard in lungs' — be specific
  • Do not list multiple possible answers hoping one is correct — pick the best one

Two-mark questions test either two related concepts side by side (comparison/differentiation) or one concept plus its rationale/clinical significance. Structure your answer in two clear components — one per mark. If the question asks to 'differentiate,' write a parallel structure for both items. If it asks 'state and explain,' give the fact plus the reason.

2 marks3–5 lines (two distinct points, each with a supporting detail)3–5 minutes

Do

  • Mentally note: 2 marks = 2 distinct scorable points — plan both before writing
  • Use parallel structure for comparisons (Crackles: ... vs. Wheezes: ...)
  • Include at least one clinical association (condition or disease) per finding
  • State both the normal AND abnormal reference if comparing
  • Use bullet points or numbered lines within your answer for clarity

Don't

  • Do not write only one point and explain it extensively — you will earn only 1 of 2 marks
  • Do not use lay terms (e.g., 'bubbling sounds' for crackles) — use clinical terminology
  • Do not omit units when stating reference values (e.g., write '5–30 per minute' not just '5–30')
  • Do not confuse similar terms (crackles vs. rhonchi, tympany vs. dullness)

Three-mark short-answer questions expect a complete clinical picture: definition OR finding, clinical significance OR mechanism, and nursing implication OR application. Always think in the nursing process: Assessment finding → Interpretation → Nursing Action. For definition-based questions, use the format: Define → Describe the measurement/scale → State the clinical threshold and its meaning.

3 marks8–12 lines (three distinct scorable sections or a concept-rationale-implication triad)6–8 minutes

Do

  • Structure the answer with 3 clear components or use the nursing process format
  • Include a NANDA nursing diagnosis in PES format when the question asks for it
  • Reference the appropriate prioritization framework (ABCs, Maslow) for nursing action marks
  • State the normal reference value before describing the abnormal — this shows baseline knowledge
  • Use SBAR language when describing nursing communication/reporting actions

Don't

  • Do not write a nursing diagnosis without the PES (problem-etiology-signs/symptoms) format
  • Do not describe only the abnormal without the normal baseline — examiners test your knowledge of the reference point
  • Do not use medical interventions (prescribing medications) as nursing actions — distinguish nurse-initiated from physician-ordered actions
  • Do not write fragmented bullet points without connecting sentences — answer in complete clinical sentences

Five-mark long-answer or case-study questions test integrated clinical reasoning across the nursing process (ADPIE). They typically involve a clinical scenario requiring you to: (1) identify the assessment problem, (2) apply a systematic framework, (3) formulate nursing diagnoses, (4) plan priority interventions, and (5) justify with legal or ethical grounding. Outline your answer first (30 seconds) before writing. Use Roman numeral headings or numbered sections to help the examiner identify each mark component.

5 marks25–40 lines (organized into clearly labeled sections or paragraphs)12–15 minutes

Do

  • Spend 30 seconds outlining your five key sections before writing — do not start without a plan
  • Use clear headings (I. Assessment, II. Diagnoses, III. Interventions) so each mark component is visible
  • Apply at least one prioritization framework (ABCs, Maslow, ADPIE) explicitly by name
  • Write all nursing diagnoses in PES format and rank them by priority with justification
  • Include RA 9173 reference for legal accountability in reporting — this distinguishes the answer as Philippine-context aware
  • Reference SBAR when describing how to communicate findings to the physician
  • Apply clinical scenario details — refer to the specific client, findings, and context in the question

Don't

  • Do not write a continuous paragraph — organize into sections for maximum mark capture
  • Do not list medical diagnoses as nursing diagnoses
  • Do not omit the nursing implication component — assessment findings without action earn reduced marks
  • Do not spend more than 15 minutes — time management protects marks on other questions
  • Do not use vague language like 'monitor the patient' — specify what to monitor, how often, and what to report

General answer writing tips

  • Always anchor your answer with the correct normal reference value first (e.g., 'Normal bowel sounds are 5–30/min'), then state the abnormal finding — this shows the examiner you know the benchmark.
  • Use NANDA-approved nursing diagnostic language when the question asks for a nursing diagnosis (e.g., 'Impaired Gas Exchange related to fluid accumulation in alveoli as evidenced by crackles and SpO2 <90%').
  • For any assessment question, state the technique used (Inspection, Palpation, Percussion, Auscultation — IPPA) before describing the finding; this shows systematic thinking.
  • When listing abnormal findings, always include the nursing action or implication — bare findings without action earn fewer marks in NLE-style items.
  • Memorize and use the correct mnemonics in your answers: PERRLA for pupils, APE To Man for cardiac auscultation sites, GCS scoring components, and ABC prioritization — these signal organized clinical thinking.
  • For long answers, use a brief outline structure: Assessment → Normal Finding → Abnormal Finding → Nursing Implication. This prevents omitting any component.
  • When the question involves the abdomen, explicitly state the modified IPPA sequence (Inspect → Auscultate → Percuss → Palpate) — examiners specifically look for this deviation from standard IPPA.
  • Never write vague descriptors like 'abnormal' or 'bad' — always specify: 'tympanic membrane is red and bulging, indicating otitis media' earns the mark, 'ear looks abnormal' does not.

Diagrams

Head-to-Toe Assessment: Key Normal Reference Values for NLE Answers

A comprehensive mind map of all normal reference values a student must memorize for head-to-toe assessment answers. Each branch corresponds to a body system. Students should be able to recall these values instantly when writing any NLE assessment answer, as stating the normal baseline before the abnormal finding is a key scoring strategy.

Answer Construction Flowchart for Assessment-Based NLE Questions

A step-by-step flowchart guiding students through the thought process for answering any health assessment NLE question. The flowchart directs students to: identify the question type, apply the correct answer framework (definition, normal-then-abnormal, ABC priority, PES diagnosis), and always end with SBAR reporting and objective documentation. The red flag branch specifically emphasizes emergency recognition and immediate action, which is heavily tested on the NLE.

Abdominal Assessment Modified IPPA Sequence with Clinical Decision Points

A detailed clinical decision flowchart for the complete abdominal assessment sequence. This diagram reinforces the modified IPPA sequence (Inspect-Auscultate-Percuss-Palpate), highlights the critical 5-minute listening rule for absent bowel sounds, and includes decision branches for key abnormal findings: absent bowel sounds, hyperactive bowel sounds, a pulsatile mass (do not palpate deeply — AAA precaution), and rebound tenderness. Students can use this as a mental map when writing long-answer abdominal assessment questions.

Level of Consciousness States: GCS Score Progression and Nursing Implications

A state diagram illustrating the progressive states of consciousness from fully alert (GCS 15) to coma (GCS ≤8), with key clinical characteristics and nursing implications at each state. This diagram helps students understand that declining consciousness is a continuum, and that GCS ≤8 is the critical threshold for airway protection. It reinforces the answer structure for GCS-related NLE questions by pairing the score with its clinical meaning and nursing action.

Systematic Head-to-Toe & Body-System Assessment is chapter 2 of 2 in the Health Assessment part of Super Tutor's NLE review. The Philippine Nurse Licensure Examination (PNLE) is given by Professional Regulation Commission (PRC) — Board of Nursing; its dates, format and passing rules are on the NLE page. See the NLE guide.

Study Systematic Head-to-Toe & Body-System Assessment in the Super Tutor app

Super Tutor's NLE review has every chapter in 11 study formats, practice quizzes at three difficulty levels and an AI tutor, plus full NLE mock exams. Start free — 5-day trial, no card.

Reviewing for another exam? Start free for: